Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An extension of Büchi's problem for polynomial rings in zero characteristic


Author: Hector Pasten
Journal: Proc. Amer. Math. Soc. 138 (2010), 1549-1557
MSC (2010): Primary 11U05, 12L05; Secondary 11C08
DOI: https://doi.org/10.1090/S0002-9939-09-10259-9
Published electronically: December 29, 2009
MathSciNet review: 2587438
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a strong form of the ``$ n$ Squares Problem'' over polynomial rings with characteristic zero constant field. In particular we prove : for all $ r\ge 2$ there exists an integer $ M=M(r)$ depending only on $ r$ such that, if $ z_1,z_2,...,z_M$ are $ M$ distinct elements of $ F$ and we have polynomials $ f,g,x_1,x_2,\dots,x_M\in F[t]$, with some $ x_i$ non-constant, satisfiying the equations $ x_i^r=(z_i+f)^r+g$ for each $ i$, then $ g$ is the zero polynomial.


References [Enhancements On Off] (What's this?)

  • 1. J. Browkin and J. Brzeziński, On sequences of squares with constant second differences, Canad. Math. Bull. 49-4, 481-491 (2006). MR 2269761 (2007h:11136)
  • 2. D. A. Buell, Integer squares with constant second difference, Mathematics of Computation 49, no. 180, 635-644 (1987). MR 906196 (88j:11090)
  • 3. M. Davis, Hilbert's tenth problem is unsolvable, American Mathematical Monthly 80, 233-269 (1973). MR 0317916 (47:6465)
  • 4. D. Hensley, Sequences of squares with second difference of two and a problem of logic, unpublished.
  • 5. L. Lipshitz, Quadratic forms, the five squares problem, and diophantine equations, The collected works of J. Richard Büchi (S. Mac Lane and Dirk Siefkes, eds.), Springer, 677-680, 1990. MR 1030043 (92b:01080)
  • 6. Y. Matiyasevic, Enumerable sets are diophantine, Dokladii Akademii Nauk SSSR 191 (1970), 279-282; English translation, Soviet Mathematics Doklady 11, 354-358 (1970).
  • 7. T. Pheidas and X. Vidaux, Extensions of Büchi's problem : Questions of decidability for addition and $ n$-th powers, Fundamenta Mathmaticae 185, 171-194 (2005). MR 2163109 (2006f:03064)
  • 8. T. Pheidas and X. Vidaux, The analogue of Büchi's problem for rational functions, Journal of the London Mathematical Society 74-3, 545-565 (2006). MR 2286432 (2007k:03097)
  • 9. T. Pheidas and X. Vidaux, Errata : The analogue of Büchi's problem for rational functions, submitted to the Journal of the London Mathematical Society.
  • 10. T. Pheidas and X. Vidaux, The analogue of Büchi's problem for cubes in rings of polynomials, Pacific Journal of Mathematics 238-2, 349-366 (2008). MR 2442997 (2009g:03059)
  • 11. R. G. E. Pinch, Squares in quadratic progression, Mathematics of Computation 60-202, 841-845 (1993). MR 1181330 (93h:11029)
  • 12. P. Vojta, Diagonal quadratic forms and Hilbert's tenth problem, Contemporary Mathematics, 270, 261-274, Amer. Math. Soc., Providence, RI, 2000. MR 1802018 (2001k:11260)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11U05, 12L05, 11C08

Retrieve articles in all journals with MSC (2010): 11U05, 12L05, 11C08


Additional Information

Hector Pasten
Affiliation: Departamento de Matemática, Facultad de Ciencias Físicas y Matemáticas, Universidad de Concepción, Concepción, Chile
Email: hpasten@gmail.com

DOI: https://doi.org/10.1090/S0002-9939-09-10259-9
Keywords: B\"uchi's problem, squares problem, polynomials, Hilbert's tenth problem
Received by editor(s): September 2, 2008
Received by editor(s) in revised form: March 12, 2009
Published electronically: December 29, 2009
Communicated by: Julia Knight
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society